Tennessee, 2020

Flash Flooding and Damaging Wind in Tennessee, July 25, 2020

July 25, 2020 · NWS MRX · 3 events in 3 counties and zones

Scattered showers and thunderstorms developed during the afternoon producing heavy rainfall and one storm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered showers and thunderstorms developed during the afternoon producing heavy rainfall and one storm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
315 PM EDT Sat Jul 25 2020

.SHORT TERM (Tonight and Sunday)...
Humid ridging will continue to provide diurnal convection this
evening and again Sunday afternoon/evening. High pressure off the
Carolina coast and another centered near St. Louis will keep the
region hot and humid. Slow moving nature of convection thanks to
the weak steering between the two high pressure maxima means that
locally heavy rain is possible in spots. Temperatures will run
just a little above normal.

GC

.LONG TERM (Sunday Night through Saturday Night)...
An upper level ridge will begin to give way to lower heights across
the north as a shortwave descends out of southern Canada. Lower
heights and increased moisture from the south enhanced by tropical
moisture will lead to scattered showers and thunderstorms Monday and
Monday night. Upper flow remains weak so would expect any convection
to remain below severe limits but cannot rule out isolated strong
thunderstorms with gusty winds. Shortwave and attendant cold front
pushes into the Tennessee valley on Tuesday. Lower heights aloft and
frontal convergence should aid in the development of scattered
showers and thunderstorms. The highest PoPs in the extended will
likely be on Tuesday given the better synoptic forcing. The
thermodynamic environment will be favorable for diurnally driven
strong thunderstorms, although, the more favored areas seems to be
north of I-40 at this time. These northern areas will be located
closer to increased h50 winds to the north. Will hold off on
mentioning any wording into the HWO but continue to highlight in the
AFD.

Models continue to show disagreement regarding the overall strength
of the upper pattern going into the mid-late week period next week.
After the frontal passage Tuesday night...a brief dry period will
follow Tuesday night into Wednesday. The main differences between
the global deterministic guidance remains the amplification of the
h50 flow. The GFS seems to develop a stronger h50 low across the
central plains which would allow a weak low level warm front (most
prominent in the 800-750mb layer) to surge north. The ECMWF dampens
the low and tends to become absorbed into the trough across the
northwest. The Canadian favors the ECMWF, and for now will favor the
ECMWF/Canadian approach with the GFS likely an outlier at this time.
Showers and thunderstorms will be possible Wednesday and Thursday
with better chances likely south of I-40. Temperatures during this
period will remain near normal with highs in the upper 80s and lows
in the upper 60s to low 70s.

Start to see some signs of amplification of the ridge across the
Rockies heading into the weekend period. This would help to amplify
the downstream trough across the northeast. Models are not in the
best agreement but do agree that lower heights will remain across
the Ohio and Tennessee valley with showers and thunderstorms Friday
and Saturday. Better synoptic scale support favors at least slight
chance to chance PoPs this far out. Temperatures will continue to be
near normal values next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

Only isolated convection over the northern portion of the forecast
area, while convection increasing over the central and southern
portions - both from pop-up convection and from the cluster of
convection that has been rolling through the Plateau since
morning. Carrying VCTS and TEMPO TSRA at CHA and TYS much of the
afternoon, but only VCTS at TRI. This mostly diurnal convection
should diminish during sundown.

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  91  72  92  73 /  20  30  10  30  10
Knoxville McGhee Tyson Airport, TN  71  91  72  91  73 /  20  30  10  40  10
Oak Ridge, TN                       70  91  71  91  71 /  20  40  20  60  20
Tri Cities Airport, TN              66  88  69  88  69 /  10  20  10  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jul 25, 2:15 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 PM EDT Sat Jul 25 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 PM EDT Sat Jul 25 2020 /215 PM CDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 25, 3:11 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
411 PM EDT Sat Jul 25 2020

TNZ099-252045-
Hamilton TN-
411 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridgeside, or near Ringgold. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, East Brainerd, East Ridge and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 8519 3500 8505 3499 8506 3499 8524
TIME...MOT...LOC 2010Z 044DEG 0KT 3500 8516

JLB
Special weather statement, Jul 25, 3:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
451 PM EDT Sat Jul 25 2020

TNZ015-016-252130-
Hancock TN-Hawkins TN-
451 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS AND CENTRAL
HANCOCK COUNTIES UNTIL 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sneedville and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3648 8327 3658 8317 3651 8297 3636 8313
TIME...MOT...LOC 2051Z 314DEG 0KT 3648 8314

JLB
Special weather statement, Jul 25, 3:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
453 PM EDT Sat Jul 25 2020

TNZ042-252145-
Northwest Greene TN-
453 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE COUNTY UNTIL
545 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 8 miles northeast of Greeneville. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Tusculum, Baileyton, Davy Crockett Birthplace and
Chucky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3633 8263 3632 8264 3622 8264 3621 8265
      3613 8268 3624 8292 3638 8276 3638 8275
TIME...MOT...LOC 2053Z 030DEG 2KT 3627 8273

JLB
Special weather statement, Jul 25, 3:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
455 PM EDT Sat Jul 25 2020

TNZ016-042-252145-
Northwest Greene TN-Hawkins TN-
455 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS AND
NORTHWESTERN GREENE COUNTIES UNTIL 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rogersville. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Bulls Gap, St. Clair, Kepler, McCloud and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3640 8281 3623 8293 3628 8312 3631 8315
      3633 8315 3646 8302
TIME...MOT...LOC 2054Z 030DEG 1KT 3637 8299

JLB
Special weather statement, Jul 25, 3:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
457 PM EDT Sat Jul 25 2020

TNZ014-015-VAZ001-252145-
Claiborne TN-Hancock TN-Lee VA-
457 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...WESTERN
HANCOCK AND SOUTH CENTRAL LEE COUNTIES UNTIL 545 PM EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sneedville. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sneedville, Tazewell, Howard Quarter, Rose Hill, Evanston and Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8313 3641 8334 3642 8335 3641 8339
      3642 8339 3642 8342 3649 8358 3669 8338
      3671 8333 3671 8332
TIME...MOT...LOC 2057Z 030DEG 1KT 3662 8330

JLB
Special weather statement, Jul 25, 4:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
512 PM EDT Sat Jul 25 2020

TNZ015-016-VAZ001-252145-
Hancock TN-Hawkins TN-Lee VA-
512 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAWKINS...
NORTHEASTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES UNTIL 545 PM
EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Surgoinsville, Okolona and Kyles Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8298 3659 8275 3642 8290 3646 8302
      3657 8318 3665 8307 3665 8296
TIME...MOT...LOC 2111Z 193DEG 1KT 3648 8297

JLB

The radar

The Knoxville radar (KMRX), 49 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
July 25, 4:30 PM EST
Where
Hawkins County, 0.56 mi W of Alumwell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.480, -83.010

Hawkins County Sheriff dispatch reported multiple trees down down across the county.

Flash Flood, Washington

When
July 25, 5:48 PM EST to 7:30 PM EST
Where
Washington County, 1 mi N of Johnson City to 1 mi W of Johnson City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.334, -82.350

Flash flooding of streets and streams reported in and near downtown Johnson City.

Flash Flood, Carter

When
July 25, 6:47 PM EST to 8:30 PM EST
Where
Carter County, 1 mi N of Hampton to 1 mi WNW of Hampton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.294, -82.170

Flooding reports relayed from the Hampton Fire Department social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900059, 911227, 911229.